Hypoglycaemia-induced myocardial infarction as a result of sulphonylurea misuse.

Hdl Handle:
http://hdl.handle.net/10147/207184
Title:
Hypoglycaemia-induced myocardial infarction as a result of sulphonylurea misuse.
Authors:
Corley, B T; Davenport, C; Delaney, L; Hatunic, M; Smith, D
Affiliation:
Department of Endocrinology, Beaumont Hospital, Dublin, Ireland., diarmuidsmith@beaumont.ie
Citation:
Diabet Med. 2011 Jul;28(7):876-9. doi: 10.1111/j.1464-5491.2010.03226.x.
Journal:
Diabetic medicine : a journal of the British Diabetic Association
Issue Date:
1-Feb-2012
URI:
http://hdl.handle.net/10147/207184
DOI:
10.1111/j.1464-5491.2010.03226.x
PubMed ID:
21204965
Abstract:
BACKGROUND: Recent large-scale randomized trials of intensive therapy in Type 2 diabetes have reported increased cardiovascular morbidity and mortality in patient populations who experience a high frequency of hypoglycaemic events. However, there are few descriptions of hypoglycaemia leading directly to a myocardial infarction (MI) in the medical literature to date. CASE REPORT: In this article we describe the case of a 76-year-old woman without diabetes who presented with symptoms, left bundle branch block and raised troponin, indicative of an MI. She was also noted to be hypoglycaemic with a plasma glucose level of 2.5 mmol/l. It was subsequently discovered that she had mistakenly been dispensed glibenclamide, a long-acting sulphonylurea, in the preceding weeks. Her cardiac symptoms resolved completely upon treatment of her hypoglycaemia and she had no significant coronary artery disease on angiography. CONCLUSION: This is the first case of sulphonylurea-induced MI in a patient without diabetes and illustrates the adverse effects of acute hypoglycaemia upon the cardiovascular system.
Language:
eng
MeSH:
Aged; Diabetes Mellitus, Type 2/chemically induced/complications/*physiopathology; Diabetic Angiopathies/chemically induced/etiology/*physiopathology; Female; Humans; Hypoglycemia/chemically induced/complications/*physiopathology; Myocardial Infarction/chemically induced/etiology/*physiopathology; Sulfonylurea Compounds/administration & dosage/*adverse effects; Treatment Outcome
ISSN:
1464-5491 (Electronic); 0742-3071 (Linking)

Full metadata record

DC FieldValue Language
dc.contributor.authorCorley, B Ten_GB
dc.contributor.authorDavenport, Cen_GB
dc.contributor.authorDelaney, Len_GB
dc.contributor.authorHatunic, Men_GB
dc.contributor.authorSmith, Den_GB
dc.date.accessioned2012-02-01T10:01:21Z-
dc.date.available2012-02-01T10:01:21Z-
dc.date.issued2012-02-01T10:01:21Z-
dc.identifier.citationDiabet Med. 2011 Jul;28(7):876-9. doi: 10.1111/j.1464-5491.2010.03226.x.en_GB
dc.identifier.issn1464-5491 (Electronic)en_GB
dc.identifier.issn0742-3071 (Linking)en_GB
dc.identifier.pmid21204965en_GB
dc.identifier.doi10.1111/j.1464-5491.2010.03226.xen_GB
dc.identifier.urihttp://hdl.handle.net/10147/207184-
dc.description.abstractBACKGROUND: Recent large-scale randomized trials of intensive therapy in Type 2 diabetes have reported increased cardiovascular morbidity and mortality in patient populations who experience a high frequency of hypoglycaemic events. However, there are few descriptions of hypoglycaemia leading directly to a myocardial infarction (MI) in the medical literature to date. CASE REPORT: In this article we describe the case of a 76-year-old woman without diabetes who presented with symptoms, left bundle branch block and raised troponin, indicative of an MI. She was also noted to be hypoglycaemic with a plasma glucose level of 2.5 mmol/l. It was subsequently discovered that she had mistakenly been dispensed glibenclamide, a long-acting sulphonylurea, in the preceding weeks. Her cardiac symptoms resolved completely upon treatment of her hypoglycaemia and she had no significant coronary artery disease on angiography. CONCLUSION: This is the first case of sulphonylurea-induced MI in a patient without diabetes and illustrates the adverse effects of acute hypoglycaemia upon the cardiovascular system.en_GB
dc.language.isoengen_GB
dc.subject.meshAgeden_GB
dc.subject.meshDiabetes Mellitus, Type 2/chemically induced/complications/*physiopathologyen_GB
dc.subject.meshDiabetic Angiopathies/chemically induced/etiology/*physiopathologyen_GB
dc.subject.meshFemaleen_GB
dc.subject.meshHumansen_GB
dc.subject.meshHypoglycemia/chemically induced/complications/*physiopathologyen_GB
dc.subject.meshMyocardial Infarction/chemically induced/etiology/*physiopathologyen_GB
dc.subject.meshSulfonylurea Compounds/administration & dosage/*adverse effectsen_GB
dc.subject.meshTreatment Outcomeen_GB
dc.titleHypoglycaemia-induced myocardial infarction as a result of sulphonylurea misuse.en_GB
dc.contributor.departmentDepartment of Endocrinology, Beaumont Hospital, Dublin, Ireland., diarmuidsmith@beaumont.ieen_GB
dc.identifier.journalDiabetic medicine : a journal of the British Diabetic Associationen_GB
dc.description.provinceLeinster-

Related articles on PubMed

All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.